[Skip to Navigation]
Article
October 1959

Pemphigus Vulgaris and Diabetes Mellitus: A Case Report

Author Affiliations

Long Beach, Calif.

AMA Arch Derm. 1959;80(4):442-443. doi:10.1001/archderm.1959.01560220052011
Abstract

Diabetes mellitus complicated by pemphigus vulgaris, or the reverse, has not been reported. The usual fatal course of pemphigus has been changed in recent years by the systemic therapy with cortisone and its related substances.

Carbohydrate metabolism is affected by the use of adrenocortical and related therapy. Glycogen stores are increased. Normal subjects may show hyperglycemia, glycosuria, and a lowered tolerance to carbohydrates. In persons with diabetes, when most cortisone substances are used a decreased sensitivity to insulin is shown which is reversed when the cortisone substances are stopped.

Our patient showed the classical symptoms of pemphigus vulgaris, such as a generalized bullous skin eruption first starting under the breasts and in the axillae, then developing on the abdomen and later extending to the extremities. The bullae were filled with a clear exudate which later became turbid or purulent. Some of the bullae developed on normal skin and

×